Arizona, 2008Winter Storm in Arizona, February 15 to 16, 2008
February 15 to 16, 2008 · NWS TWC · 5 events in 5 counties and zones
A cut off upper level low swept across Southeast Arizona on February 15th bringing accumulating snowfall as low as 3500 feet.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cut off upper level low swept across Southeast Arizona on February 15th bringing accumulating snowfall as low as 3500 feet.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Feb 15, 2:15 AM MST, 2 hours 45 minutes earlier.
Area forecast discussion, Feb 15, 2:15 AM MST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
215 AM MST FRI FEB 15 2008
.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM WILL MOVE SLOWLY ACROSS
SOUTHERN ARIZONA TODAY AND TONIGHT...PUSHING EAST OF THE STATE ON
SATURDAY. THERE WILL BE A GOOD CHANCE OF RAIN AND SNOW SHOWERS AS
THIS SYSTEM MOVES EAST ACROSS THE AREA. SNOW LEVELS WILL LOWER TO
NEAR THE VALLEY FLOORS TONIGHT AND EARLY SATURDAY...WITH SIGNIFICANT
SNOWFALL ACCUMULATIONS EXPECTED ABOVE 4000 FEET. HIGH PRESSURE ALOFT
WILL BUILD IN FROM THE WEST BEHIND THIS SYSTEM...RESULTING IN A
RETURN TO DRY CONDITIONS AND STRONG WARMING TREND LATE THIS WEEKEND
AND EARLY NEXT WEEK. ANOTHER PACIFIC SYSTEM IS THEN EXPECTED TO MOVE
ACROSS THE GREAT BASIN LATE NEXT WEEK...BRINGING COOLER READINGS AND
A CHANCE OF SHOWERS MAINLY TO THE WHITE MOUNTAINS.
&&
.DISCUSSION...THE UPPER LOW WAS FINALLY BEGINNING TO EJECT EASTWARD
EARLY THIS MORNING...WITH WATER VAPOR SATELLITE IMAGERY PICKING UP
ON THIS FEATURE OVER EXTREME SOUTHERN CALIFORNIA. THE AREA RADAR
REFLECTIVITY COMPOSITE MOSAIC ALSO SHOWS THIS FEATURE NICELY...WITH
A DISTINCT CURL NOTED ON THE PRECIPITATION ECHOS OVER SOUTHERN
CALIFORNIA/FAR WESTERN ARIZONA ATTM. RADAR IMAGERY ALSO SHOWS THAT
UPSLOPE FLOW PRECIPITATION HAS ALREADY KICKED IN ALONG SECTIONS OF
THE MOGOLLON RIM. SCATTERED SHOWERS WERE ALSO NOTED OVER YUMA AND
FAR WESTERN PIMA COUNTIES AHEAD OF THE MAIN LOW.
STRONG DYNAMICS...UPSLOPE FLOW AND A VERY FAVORABLE TRACK WILL
RESULT IN WIDESPREAD PRECIPITATION ACROSS SOUTHEAST ARIZONA TODAY
AND TONIGHT AS THIS SYSTEM TRACKS EAST ALONG THE ARIZONA/MEXICAN
BORDER. HAVE UPPED POPS CONSIDERABLY ACROSS THE WESTERN HALF OF THE
CWA THIS MORNING AND THEN AREAWIDE THIS AFTERNOON AND EVENING. HAVE
ALSO BUMPED UP POPS FOR TONIGHT AND THE EARLY SATURDAY TIME FRAME
OVER THE EASTERN HALF OF THE FORECAST AREA. I REALLY LIKE YESTERDAYS
DAYSHIFT THINKING IN ISSUING THE WINTER STORM WARNING IN THREE
DIFFERENT SEGMENTS BASED ON TIMING. APPEARS THIS TIMING WILL WORK
OUT VERY WELL BASED ON THE CURRENT POSITION OF LOW/PRECIPITATION
ECHOS AND THE EXPECTED TRACK OF THE SYSTEM. THUS...WILL KEEP THE
SAME FORMAT FOR THE MORNING ISSUANCE OF THE WSW PRODUCT. SNOW LEVELS
ARE EXPECTED TO LOWER THROUGH THE DAY AS THE COLD CORE MOVES NEARLY
OVERHEAD THIS AFTERNOON...WITH SNOW LEVELS LOWERING TO NEAR THE
VALLEY FLOORS IN PLACES (ESPECIALLY IN THE EASTERN VALLEYS) THIS
EVENING/TONIGHT. WILL LIKELY SEE MIXED PRECIPITATION AT TIMES WITH
EITHER A RAIN/SNOW MIX...SOME SLEET...OR A COMBINATION OF THESE...
ESPECIALLY IN THE LOWER ELEVATION SITES. STORM TOTAL SNOWFALL
ACCUMULATIONS WILL RANGE UP TO AN INCH BETWEEN 2500 AND 4000 FEET...
2 TO 4 INCHES BETWEEN 4000 AND 5000 FEET...4 TO 8 INCHES BETWEEN
5000 AND 7000 FEET...AND 8 TO 16 INCHES ABOVE 7000 FEET. WRAP AROUND
PRECIPITATION IS EXPECTED TO CONTINUE OVER THE EASTERN THIRD OF THE
CWA EARLY SATURDAY BEFORE FINALLY WINDING DOWN.
UPPER LEVEL HIGH PRESSURE WILL THEN BUILD IN FROM THE WEST LATE IN
THE WEEKEND...THROUGH THE MIDDLE OF NEXT WEEK FOR A RETURN TO DRY
CONDITIONS AND A STRONG WARMING TREND. TEMPERATURES WILL REBOUND TO
NEAR NORMAL ON SUNDAY AND THEN WARM TO 4 TO 7 DEGREES ABOVE NORMAL
MONDAY THROUGH WEDNESDAY. BY LATE NEXT WEEK THE MODELS INDICATE A
WEST COAST TROUGH DEVELOPING...RESULTING IN COOLER TEMPERATURES...
BUT STILL NEAR SEASONAL VALUES. HAVE ALSO INTRODUCED POPS DURING
THIS TIME FRAME...MAINLY FOR THE WHITE MOUNTAINS...WHICH MATCHES UP
WELL WITH FLAGSTAFF AND THE EASTERN NEIGHBORS.
&&
.AVIATION...CLOUDS WILL CONTINUE TO THICKEN AND LOWER TODAY AS AN
UPPER LOW PASSES THROUGH THE STATE. EXPECT MVFR CONDITIONS IN RAIN
OR SNOW SHOWERS WITH MOUNTAINS OBSCURED. IMPROVING WEATHER FROM WEST
TO EAST ACROSS SOUTHEAST ARIZONA STARTING LATE TONIGHT INTO EARLY
SATURDAY AS THE UPPER LOW EXITS THE REGION. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING AZZ019
UNTIL MIDNIGHT MST TONIGHT.
WINTER STORM WARNING AZZ029-030-032>034 ABOVE 4000 FEET FROM
5 AM THIS MORNING UNTIL MIDNIGHT MST TONIGHT.
WINTER STORM WARNING AZZ035 ABOVE 4000 FEET FROM 11 AM THIS
MORNING UNTIL MIDNIGHT MST TONIGHT.
WEATHER.GOV/TUCSONHazardous weather outlook, Feb 15, 4:00 AM MST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
400 AM MST FRI FEB 15 2008
AZZ029-031>034-152300-
SOUTHEAST PINAL COUNTY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-
400 AM MST FRI FEB 15 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.
...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT MST TONIGHT ABOVE
4000 FEET...
.DAY ONE...TODAY.
A STRONG AND COLD STORM SYSTEM WILL TRACK ACROSS SOUTHEAST ARIZONA
TODAY AND TONIGHT. SNOW LEVELS MAY FALL AS LOW AS 3000 FEET BY LATE
TONIGHT. STORM TOTAL SNOWFALL ACCUMULATIONS WILL RANGE UP TO AN INCH
BETWEEN 3000 AND 4000 FEET...2 TO 4 INCHES BETWEEN 4000 AND 5000
FEET...4 TO 7 INCHES BETWEEN 5000 AND 7000 FEET...AND 7 TO 12 INCHES
ABOVE 7000 FEET.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.
THE STORM SYSTEM WILL PUSH EAST OF THE REGION ON SATURDAY...WITH
CLEARING SKIES FROM WEST TO EAST ACROSS THE AREA. HIGH PRESSURE WILL
THEN BUILD BACK IN FROM THE WEST LATE IN THE WEEKEND AND EARLY NEXT
WEEK FOR A RETURN TO DRY CONDITIONS AND A STRONG WARMING TREND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ019-030-152300-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
400 AM MST FRI FEB 15 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT MST TONIGHT ABOVE
4000 FEET...
.DAY ONE...TODAY.
A STRONG AND COLD STORM SYSTEM WILL TRACK ACROSS SOUTHEAST ARIZONA
TODAY AND TONIGHT. SNOW LEVELS MAY FALL AS LOW AS 3000 FEET BY LATE
TONIGHT. STORM TOTAL SNOWFALL ACCUMULATIONS WILL RANGE UP TO AN INCH
BETWEEN 3000 AND 4000 FEET...2 TO 4 INCHES BETWEEN 4000 AND 5000
FEET...4 TO 8 INCHES BETWEEN 5000 AND 7000 FEET...AND 8 TO 16 INCHES
ABOVE 7000 FEET.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.
THE STORM SYSTEM WILL PUSH EAST OF THE REGION ON SATURDAY. SOME
LINGERING PRECIPITATION WILL CONTINUE THROUGH THE MORNING HOURS ON
SATURDAY BEFORE CLEARING TAKES PLACE FROM THE WEST. HIGH PRESSURE
WILL THEN BUILD BACK IN FROM THE WEST LATE IN THE WEEKEND AND EARLY
NEXT WEEK FOR A RETURN TO DRY CONDITIONS AND A STRONG WARMING TREND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ035-152300-
COCHISE COUNTY-
400 AM MST FRI FEB 15 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
...WINTER STORM WARNING IN EFFECT FROM 11 AM THIS MORNING TO
MIDNIGHT MST TONIGHT ABOVE 4000 FEET...
.DAY ONE...TODAY
A STRONG AND COLD STORM SYSTEM WILL TRACK ACROSS SOUTHEAST ARIZONA
TODAY AND TONIGHT. SNOW LEVELS MAY FALL AS LOW AS 3000 FEET BY LATE
TONIGHT. STORM TOTAL SNOWFALL ACCUMULATIONS WILL RANGE UP TO AN INCH
BETWEEN 3000 AND 4000 FEET...2 TO 4 INCHES BETWEEN 4000 AND 5000
FEET...4 TO 7 INCHES BETWEEN 5000 AND 7000 FEET...AND 7 TO 12 INCHES
ABOVE 7000 FEET.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.
THE STORM SYSTEM WILL PUSH EAST OF THE REGION ON SATURDAY. SOME
LINGERING PRECIPITATION WILL CONTINUE THROUGH THE MORNING HOURS ON
SATURDAY BEFORE CLEARING TAKES PLACE FROM THE WEST. HIGH PRESSURE
WILL THEN BUILD BACK IN FROM THE WEST LATE IN THE WEEKEND AND EARLY
NEXT WEEK FOR A RETURN TO DRY CONDITIONS AND A STRONG WARMING TREND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Santa Cruz County
- When
- February 15, 5:00 AM MST to February 16, 12:00 AM MST
- Where
- Santa Cruz County forecast zone
- Reported by
- Trained Spotter
Rio Rico and Nogales, at an elevation below 4000 feet had about 2 inches of snow. In addition, Madera Canyon at about 5000 feet had 6 to 7 inches of snow.
Winter Storm, Southeast Pinal County
- When
- February 15, 8:00 AM MST to February 16, 12:00 AM MST
- Where
- Southeast Pinal County forecast zone
- Reported by
- COOP Observer
The town of Oracle had 4 inches of snow.
Winter Storm, Upper Gila River Valley
- When
- February 15, 9:00 AM MST to February 16, 6:00 AM MST
- Where
- Upper Gila River Valley forecast zone
- Reported by
- COOP Observer
Six inches of snowfall occurred just below 5000 feet in elevation at Fort Grant.
Winter Storm, Cochise County
- When
- February 15, 9:00 AM MST to February 16, 5:00 AM MST
- Where
- Cochise County forecast zone
- Reported by
- Trained Spotter
The Benson area at an elevation below 4000 feet had 2-3 inches of snowfall. The Dragoon mountains also had about 3 inches of snow.
Winter Storm, Northern Greenlee
- When
- February 15, 10:00 AM MST to February 16, 7:00 AM MST
- Where
- Northern Greenlee forecast zone
- Reported by
- COOP Observer
Twenty three inches of snowfall occurred at Hannagan Meadow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Oklahoma, February 15 to 17, 200812 injured · $30,000 · 4 events
- Hail and Lightning Strikes in Texas, February 15 to 16, 2008$565,000 · 1.75 in hail · 13 events
- Hail in Texas, February 15 to 16, 20081.75 in hail · 4 events
- Blizzard in Alaska, February 15 to 16, 20082 events
- Hail in Texas, February 15, 20081.75 in hail · 2 events
- High Wind in California, February 15, 200865 kt wind · 1 event
- Blizzard in Alaska, February 15, 20081 event
- Heavy Snow in New Mexico, February 15, 20081 event
- Ice Storm in Texas, February 15 to 16, 20081 event
- Hail in Texas, February 15, 20080.75 in hail · 1 event
- Ice Storm in Alaska, February 15 to 16, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72823, 72821, 72816, 72818, 72815.